Alert archive / West Virginia / Flash Flood Warnings in 2008

Flash Flood Warning 13, NWS Pittsburgh, PA

July 6, 2008Monongalia County, Preston County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Jul 6, 2008, 3:01 PM EDT for Monongalia County, Preston County, West Virginia. It was in force for 100 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2008, 3:01 PM EDT (19:01 UTC)
Expired
Jul 6, 2008, 4:41 PM EDT
In force
100 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Monongalia County, WV, Preston County, WV

The radar

The Pittsburgh radar (KPBZ), 129 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.0 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2008-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1062 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2008-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1062 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 061903
FFWPBZ
WVC061-077-062200-
/O.NEW.KPBZ.FF.W.0013.080706T1901Z-080706T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
301 PM EDT SUN JUL 6 2008

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PRESTON COUNTY IN NORTHERN WEST VIRGINIA...
  EXTREME SOUTHEASTERN MONONGALIA COUNTY IN NORTHERN WEST VIRGINIA...

* UNTIL 600 PM EDT

* AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  NATIONAL WEATHER SERVICE DOPPLER RADAR IS INDICATING VERY HEAVY
  RAIN FROM A THUNDERSTORM WAS REPORTED OVER THE WARNED AREA.

  THE HEAVIEST RAIN HAS FALLEN OVER THE AREA OF DECKERS CREEK...
  BRAINS CREEK...FIELDS CREEK AND LAUREL RUN. THESE AREAS AND MUCH   
  OF THE SOUTHERN HALF OF PRESTON COUNTY HAVE RECEIVED OVER 2 INCHES 
  OF RAIN THIS AFTERNOON. MORE RAINFALL IS LIKELY TO OCCUR DURING    
  THE AFTERNOON AND INTO THE EVENING HOURS.

LAT...LON 3933 7992 3944 7992 3957 7984 3962 7949
      3923 7950
TIME...MOT...LOC 1901Z 180DEG 0KT 3943 7986

$$
1 follow-up statement
000 
WGUS71 KPBZ 062041
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
441 PM EDT SUN JUL 6 2008

WVC061-077-062051-
/O.CAN.KPBZ.FF.W.0013.000000T0000Z-080706T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PRESTON WV-MONONGALIA WV-
441 PM EDT SUN JUL 6 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EXTREME            
   SOUTHEASTERN MONONGALIA COUNTY AND PRESTON COUNTY...

LAT...LON 3933 7992 3944 7992 3957 7984 3962 7949
      3923 7950
TIME...MOT...LOC 2041Z 180DEG 0KT 3943 7986

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 10:18 AM EDT, 4 hours 43 minutes earlier.

Area forecast discussion, Jul 6, 10:18 AM EDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1018 AM EDT SUN JUL 6 2008

.SYNOPSIS...
AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL CROSS THE OHIO VALLEY
THIS AFTERNOON INTO MONDAY...BRINGING ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS. THE NEXT SYSTEM WILL AFFECT THE AREA
TUESDAY THROUGH THURSDAY RESULTING IN CHANCES OF SHOWERS AND
THUNDERSTORMS.

&&

.NEAR TERM /THROUGH TONIGHT/...
MORNING UPDATE TO REMOVE FOG AND NUDGE TEMPERATURES UP A DEGREE
WITH FEWER CLOUDS THIS MORNING. OTHERWISE PREVIOUS FORECAST
UNCHANGED.

AN UPPER TROUGH ACROSS THE WESTERN OH VALLEY WILL CONTINUE TO
EASTWARD...MOVING INTO THE EASTERN OH VALLEY BY TONIGHT. WILL
CONTINUE TO MENTION ISOLATED TO SCATTERED SHWRS/TSTMS TODAY ALONG
THE TROUGH AXIS AND TO THE EAST ACROSS PA/WV/MD...WITH MAINLY DRY
CONDITIONS ACROSS OH. ACTIVITY WILL DIMINISH TONIGHT AS THE
ATMOSPHERE STABILIZES. NEAR NORMAL TEMPERATURES WILL PREVAIL.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
THE UPPER TROUGH WILL EXIT INTO THE MID ATLANTIC REGION BY MONDAY
NIGHT. STILL EXPECT ISOLATED TO SCATTERED SHWRS/TSTMS EAST OF
PITTSBURGH MONDAY AS THE TROUGH SLOWLY EXITS. DRY CONDITIONS WILL
PREVAIL MONDAY NIGHT FOR ALL AREAS IN BETWEEN SYSTEMS. TEMPERATURES
WILL RISE TO SLIGHTLY ABOVE NORMAL.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
THE NEXT SYSTEM WILL APPROACH THE REGION TUESDAY...WITH THE
FRONTAL BAND LAYING UP ACROSS THE AREA TUESDAY NIGHT INTO
THURSDAY. GIVEN MODEL TIMING DIFFERENCES...WILL KEEP POPS
IN THE CHANCE CATEGORY FOR NOW THROUGH THURSDAY. FLAT RIDGING
IS PROGGED TO BUILD ACROSS THE AREA FRIDAY INTO SATURDAY FOR
DRY AND SEASONABLY WARM CONDITIONS.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
A MID LEVEL TROUGH OF LOW PRESSURE WILL REMAIN OVER THE REGION
THROUGH TUESDAY...KEEPING UNSETTLED WEATHER ACROSS AREA TERMINALS. A
LACK OF A BOUNDARY TO FOCUS CONVECTION WILL BE A LIMITING FACTOR. A
COLD FRONT WILL THEN CROSS WEDNESDAY BRINGING THE POTENTIAL FOR MORE
WIDESPREAD SHOWERS AND STORMS. HIGH PRESSURE WILL BUILD IN LATE
THURSDAY. GENERALLY MVFR CONDITIONS IN FOG IS EXPECTED THIS
MORNING...FOLLOWED BY GENERALLY VFR. WITH DIURNAL HEATING THIS
AFTERNOON...THERE WILL BE A FEW HOUR PERIOD WITH SCATTERED
STORMS...AROUND 20Z....WITH MVFR POSSIBLE. THIS TREND WILL CONTINUE
FOR SUNDAY NIGHT THROUGH TUESDAY...WITH IFR POSSIBLE IN AND NEAR
STORMS. GENERALLY VFR IS EXPECTED FOR THURSDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 6, 3:04 AM EDT, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
304 AM EDT SUN JUL 6 2008

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-071000-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
304 AM EDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 6, 1:56 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
156 PM EDT SUN JUL 6 2008

WVZ022-023-061900-
MONONGALIA WV-PRESTON WV-
156 PM EDT SUN JUL 6 2008

...THUNDERSTORMS WITH VERY HEAVY RAIN TO MOVE THROUGH THE FOLLOWING
COUNTIES...PRESTON AND MONONGALIA...

AT 151 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 2 MILES SOUTHEAST OF
TUNNELTON...MOVING NORTHWEST AT 8 MPH. THESE STORMS WILL PRODUCE
VERY HEAVY RAINFALL WITH PONDING OF WATER ON ROADWAYS AND IN LOW
LYING AREAS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ALBRIGHT...AMBLERSBURG...ANDERSON...ARTHURDALE...ATLANTIC...
  AUSTEN...BEECH RUN...BIRDS CREEK...BLASER...BORGMAN...BRETZ...
  BROWNS CHAPEL...BROWNS MILL...BRUCETON MILLS AND BUCKHORN

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jul 6, 2:30 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
230 PM EDT SUN JUL 6 2008

WVZ022-023-061930-
MONONGALIA WV-PRESTON WV-
230 PM EDT SUN JUL 6 2008

...STRONG THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING
COUNTIES...PRESTON AND MONONGALIA...

AT 225 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES WEST OF MASONTOWN...MOVING
NORTH AT 13 MPH. THESE STORMS WILL CONTAIN VERY HEAVY DOWNPOURS
WHICH WILL CAUSE PONDING OF WATER ON ROADS AND IN LOW LYING AREAS.
THE STORMS MAY ALSO CONTAIN SMALL HAIL AND WIND GUSTS TO 40 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
MORGANTOWN...ARTHURDALE...BRETZ...BROOKHAVEN...BROWNS
CHAPEL...BROWNS MILL...  BULL RUN...BURK...CASCADE...CLINTON
FURNACE...DELLSLOW...  GLADESVILLE...GREER...GUM SPRING...HERRING
AND HOG EYE

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 2:35 PM EDTFlash Flood WarningPBZMonongalia3 hr
Jul 6, 3:20 PM EDTFlash Flood WarningPBZMarion94 min
Jul 6, 4:50 PM EDTFlash Flood WarningPBZMarshall94 min

Nearby

Flash Flood Warnings in West Virginia, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.